Prior therapy with bortezomib may reduce the incidence of drug-induced rash in patients with multiple myeloma (MM) treated with lenalidomide, study results presented at the European Society of Medical Oncology (ESMO) 2018 Congress has shown.

The immunomodulatory effects of lenalidomide are known to cause rash; however, immunosuppressive effects of bortezomib, also a key therapeutic in MM, interfere with dendritic cell maturation and subsequently with dendritic cell-mediated T-cell activation. Although the 2 drugs have different immune effects, the association between prior bortezomib therapy and incidence of lenalidomide-induced rash has not been elucidated.

In this cohort study, patients with MM who were treated with lenalidomide therapy were divided into 2 groups: 101 who received prior bortezomib therapy and 43 who did not. Primary end point of the study was incidence of rash, with a secondary end point of incidence of eosinophilia, defined as more than 10% of total leukocytes.

Among the full cohort (144 patients), incidence of rash was 35% (50 patients); of whom 34% (17 patients) discontinued lenalidomide therapy due to rash. Median time to rash onset was 8.5 days after initiation of lenalidomide. In addition, incidence of eosinophilia was significantly higher in those with rash, within 1 month of lenalidomide initiation (26% vs 8%; <.01).

Related Articles

After propensity-score matching, both groups consisted of 43 patients. Incidence of skin rash was significantly lower in the group that received prior bortezomib therapy compared with the group that did not receive prior therapy (30.2% vs 53.4%; =.04). In addition, those with rash received bortezomib for a significantly shorter median period compared with those without rash (109 days vs 164 days; =.046). 

Based on these results, the researchers conclude that prior bortezomib therapy could reduce the incidence of lenalidomide-induced rash; the rash may be characterized by eosinophilia, suggesting that lenalidomide stimulates Th2 activation. In addition, lenalidomide re-treatment may be successful after adequate bortezomib therapy in those patients who discontinued lenalidomide due to skin rash.

Reference

Dote S, Ito K, Itakura S, et al. Impact of prior bortezomib therapy on the incidence of lenalidomide-induced skin rash in multiple myeloma: a propensity score-matched multi-institutional cohort study. Poster presentation at: ESMO 2018 Congress; October 19-23, 2018; Munich, Germany.